Arkansas, 2019

Flash Flooding and Heavy Rain in Arkansas, July 15 to 16, 2019

July 15 to 16, 2019 · NWS SHV · 29 events in 3 counties and zones

The remnants of Tropical Storm Barry drifted north into Northcentral Arkansas during the early morning hours of July 16th. Meanwhile, a very moist air mass lingered south of this remnant center of circulation, as a weak shortwave trough rounded the center, enhancing large scale forcing over Eastern McCurtain County Oklahoma and the northern sections of Southwest Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The remnants of Tropical Storm Barry drifted north into Northcentral Arkansas during the early morning hours of July 16th. Meanwhile, a very moist air mass lingered south of this remnant center of circulation, as a weak shortwave trough rounded the center, enhancing large scale forcing over Eastern McCurtain County Oklahoma and the northern sections of Southwest Arkansas. Low level warm and moist air was fed into these areas on a west/southwest low level flow, and provided the additional fuel needed to trigger nearly continuous showers and embedded thunderstorms containing locally heavy rainfall, which moved repeatedly over much of Howard, Northern Hempstead, and Northern Nevada Counties. Based on available surface gauges in these areas, widespread rainfall amounts of 6-10+ inches fell through much of the morning hours of the 16th, which resulted in widespread severe flash flooding. A National Weather Service cooperative observer in Dierks (Howard County) recorded 16.17 inches, which set a maximum 24 hour rainfall record for the state of Arkansas, a maximum 24 hour rainfall record for the month of July for Arkansas, and a maximum rainfall record caused by a tropical cyclone or its remnants throughout Arkansas. The heavy rainfall finally exited the northern sections of Southwest Arkansas around midday on the 16th.

At least 13 high water rescues were performed, numerous roadways (including portions of Interstate 30 between Prescott and Gurdon) were flooded and closed, with other roadways washed out.

Howard County sustained the most significant and widespread flooding, with at least 30-40 structures sustaining flood damage, including the Howard County Sheriff's Office and the Nashville Police Station. Numerous cars were flooded and swept away in Dierks, along with flooding to several structures, and the loss of over 200 head of cattle.

In Northern Hempstead and Nevada Counties, structural flooding was more isolated. Numerous roads and bridges were washed out, including state and U.S. highways. In Hempstead County, 20 roads were washed out or damaged. Despite the numerous high water rescues, no injuries or fatalities were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 15, 10:42 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 15, 10:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1142 PM CDT Mon Jul 15 2019

.AVIATION...

Spiral band of convection beginning to fire off across extreme se
OK and spreading east into sw AR, along and just north of a Broken
Bow to DeQueen line. Expecting a stnry but expanding east to west
line of very heavy rain. Eventually this line may affect the ktxk
terminal location prior to daybreak, and spread to the keld
terminal area by around 16/14-16z. Remainder of areal terminals
should remain rain free thru most of the mrng with only possible
low coverage in aftn with daytime heating and possible swd movg
outflow boundaries. Increasing south winds may bring period of
mvfr cigs to kmlu, kshv, and klfk. As remnants of Barry continue
to drift nwd, threat of concentrated convection from spiral bands
should be diminished with mostly skc and vfr conditions expected
after 17/00z areawide./07/.

&&

.PREV DISCUSSION... /issued 955 PM CDT Mon Jul 15 2019/

UPDATE...

Am important modification has been made to the wording of the
Flash Flood Watch in effect for SW AR. Computer models have been
consistently highlighting a localized area of extreme heavy rain,
possibly on the order of 10 or more inches. While any forecast
this extreme must be taken with a grain of salt, the consistency
between models is too great to ignore. As these models do not show
the rain beginning until after midnight, which agrees with
current radar, have lowered rain chances for the remainder of the
evening with the high chances of heavy rain beginning after
midnight. Of particular danger is the fact that most people will
be sound asleep and not aware of the situation if the magnitude of
this rainfall did indeed happen to unfold during the wee hours of
the night. However, no changes to the time frame or the areal
extent of the Flash Flood Watch were made./07/.

PREV DISCUSSION... /issued 358 PM CDT Mon Jul 15 2019/

SHORT TERM.../Tonight through Tuesday Night/

Surprisingly rather complex fcst in play tonight, as the remnants
of Barry continue to churn across wrn AR. Latest hi-res models
show a robust but areally confined vorticity maxima rounding the
base of the trof, which would result in an area of training
convection across SE OK, SW AR, and extreme NE TX. Flash flooding
will definitely be a threat, as two to four inches, with isold
higher amounts possible, fall in a relatively short period of
time. A Flash Flood Watch seems quite reasonable in this
scenario. Have chosen to cancel the LA Parishes in the ongoing
watch and extend it both areally and temporally into our nrn areas
for tonight through Tuesday.

Heavy rain should be drawing down as we move into Tuesday, and a
more seasonable July day is on tap. In fact, some areas may need
a Heat Advisory, but have opted to see how the overnight
convection plays out before committing. The proximity of the
remnants of Barry will allow for enhanced diurnal convection for
much of the region, so have maintained 20-40 percent for most of
the area. /12/

LONG TERM.../Wednesday through Monday/

By Wednesday morning, the remnants of Barry will be a weak shortwave
trough moving across the Upper Ohio River Valley and into New
England. A trough axis from the shortwave will extend back to the
southwest into the SE CONUS. An upper ridge will begin to build over
the Mississippi River Valley, and a surface high will develop over
the Northeast Gulf of Mexico. Deep southerly flow from the surface
and upper level ridging combined with weak ascent from the trough
axis should lead to isolated, diurnally-driven convection across the
southeast half of the forecast area Wednesday afternoon. The best
chances for rain will be southeast of a line from Lufkin TX to
Farmerville LA. As the upper ridge begins to assert itself, the heat
will begin to build. Low-level moisture will still remain somewhat
high, which will limit how hot the air temperature gets. However,
most locations will still warm into the lower to mid 90s. Combined
with the high humidity, heat index values may be very close to Heat
Advisory criteria on Wednesday.

Thursday and Friday should be very similar to Wednesday. However,
ridging will be much stronger and rain chances will become event
more limited as the shortwave trough axis associated with the
remnants of Barry moves farther east. Daytime high temperatures will
likely hold very steady, but heat index values may improve slightly.
Partly cloudy to mostly clear skies and the strong solar radiation
may allow for enough vertical mixing to bring drier air aloft down
to the surface, which may reduce heat index values somewhat,
although they will still likely remain above 100 degrees F.

The forecast from Saturday and beyond is more uncertain. The GFS and
Canadian models suggest a very weak upper low will develop along the
trough axis from the remnants of Barry and will become cutoff and
may retrograde westward beneath the strong upper ridge. This could
help to enhance diurnal sea breeze convection somewhat, but overall
rain chances will still remain limited and mainly in our
southernmost counties of Deep East Texas and Central Louisiana.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  93  77  94 /  30  30  10  10
MLU  75  92  75  93 /  40  40  10  20
DEQ  72  90  75  94 /  90  60  10   0
TXK  74  88  76  93 /  60  60  10  10
ELD  73  88  74  94 /  60  60  10  10
TYR  76  93  77  93 /  10  10   0   0
GGG  76  93  77  94 /  20  20   0  10
LFK  77  93  77  94 /  20  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Tuesday evening for ARZ050-051-059>061-
     070>073.

LA...None.
OK...Flash Flood Watch through Tuesday evening for OKZ077.

TX...Flash Flood Watch through Tuesday evening for TXZ097.

&&
Hazardous weather outlook, Jul 15, 4:40 AM CST, 18 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
540 AM CDT Mon Jul 15 2019

ARZ073-LAZ006-014-020>022-161200-
Union-Ouachita-Grant-Caldwell-La Salle-
540 AM CDT Mon Jul 15 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas and north central Louisiana.

.DAY ONE...Today and Tonight...

A Flash Flood Watch remains in effect through 4 pm this afternoon.
As the remnants of Barry continue to move northward into Arkansas,
additional heavy rain bands, well south of the center of
circulation, could develop and move into portions of the region
through this afternoon. If these bands materialize, rainfall
amounts of one to two inches will be possible which could result
in flash flooding of low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

No hazardous weather is anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed through this afternoon
for the possibility of flooding.

ARZ050-051-059>061-070>072-LAZ001>005-010>013-017>019-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-161200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Sabine-Natchitoches-Winn-McCurtain-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
540 AM CDT Mon Jul 15 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas, north central Louisiana, northwest Louisiana, southeast
Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

As the remnants of Barry continue to move northward into Arkansas,
additional heavy rain bands, well south of the center of
circulation, could develop late tonight across the northern third
of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. If
these bands materialize, heavy rainfall will be the result, some
of which could result in flash flooding of low lying and poor
drainage areas. A Flash Flood Watch may become necessary for
these areas if forecast confidence increases.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

No hazardous weather is anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed through tonight for
the possibility of flooding.

13

The radar

The Western Arkansas radar (KSRX), 133 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

21 flash flood, 8 heavy rain. Local standard time, as filed.

Heavy Rain, Howard

When
July 15, 11:00 PM CST to July 16, 12:00 PM CST
Where
Howard County, 0.51 mi NNE of Dierks
Reported by
COOP Observer
Coordinates
34.127, -94.017

A National Weather Service Cooperative Observer measured 16.17 inches of rain from a NWS eight inch standard rain gauge associated with the remnants of Hurricane Barry. This cumulative total was recorded between 12 am and 1 pm on July 16th, 2019, and set a maximum 24 hour rainfall record for the state of Arkansas, a maximum 24 hour rainfall record for the month of July for Arkansas, and also a maximum rainfall record caused by a tropical cyclone or its remnants for Arkansas.

Heavy Rain, Howard

When
July 15, 11:00 PM CST to July 16, 12:00 PM CST
Where
Howard County, 2.79 mi S of Dierks
Reported by
Public
Coordinates
34.080, -94.022

A cumulative storm total of 11.98 inches of rain was measured from a private weather station just south of Dierks from 12 am to 1 pm on July 16th, 2019.

Heavy Rain, Howard

When
July 15, 11:00 PM CST to July 16, 1:00 PM CST
Where
Howard County, 1.42 mi NNW of Nashville
Reported by
Public
Coordinates
33.949, -93.859

A cumulative storm total of 8.47 inches of rain was measured from a private weather station in Northwest Nashville from 12 am to 2 pm on July 16th, 2019.

Heavy Rain, Howard

When
July 15, 11:00 PM CST to July 16, 1:00 PM CST
Where
Howard County, 4.72 mi WNW of Dierks
Reported by
Other Federal Agency
Coordinates
34.145, -94.097

A cumulative storm total of 9.60 inches of rain was measured from a US Army Corps of Engineers' gauge at Dierks Dam from 12 am to 2 pm on July 16th, 2019.

Heavy Rain, Nevada

When
July 15, 11:00 PM CST to July 16, 2:00 PM CST
Where
Nevada County, 0.63 mi S of Prescott Arpt
Reported by
Public
Coordinates
33.791, -93.368

A cumulative storm total of 6.23 inches of rain was measured from a private weather station on the southeast side of Prescott from 12 am to 3 pm on July 16th, 2019.

Heavy Rain, Nevada

When
July 15, 11:00 PM CST to July 16, 2:00 PM CST
Where
Nevada County, 1.48 mi NNW of Prescott
Reported by
COOP Observer
Coordinates
33.821, -93.388

A cumulative storm total of 8.49 inches of rain was measured from a National Weather Service Cooperative Observer on the north side of Prescott from 12 am to 3 pm on July 16th, 2019.

Heavy Rain, Howard

When
July 15, 11:00 PM CST to July 16, 12:00 PM CST
Where
Howard County, 0.97 mi N of Nashville
Reported by
Public
Coordinates
33.944, -93.853

A cumulative storm total of 6.97 inches of rain was recorded from a private weather station in Nashville from 12 am to 1 pm on July 16th, 2019.

Heavy Rain, Howard

When
July 15, 11:00 PM CST to July 16, 12:00 PM CST
Where
Howard County, 0.05 mi SW of Nashville
Reported by
COOP Observer
Coordinates
33.929, -93.851

A cumulative storm total of 6.83 inches of rain was measured by a National Weather Service Cooperative Observer in Nashville from 12 am to 1 pm on July 16th, 2019.

Flash Flood, Howard

When
July 16, 3:57 AM CST to 5:00 PM CST
Where
Howard County, 0.91 mi S of Temperanceville to 1.96 mi NNE of Nashville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.957, -93.883

Several roads were underwater and closed in and near Nashville.

Flash Flood, Howard

When
July 16, 3:59 AM CST to 5:00 PM CST
Where
Howard County, 1.61 mi WNW of Center Pt to 1.68 mi NW of Center Pt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.035, -93.957

Several roads were underwater and closed in and near the Center Point community.

Flash Flood, Hempstead

When
July 16, 5:25 AM CST to 5:00 PM CST
Where
Hempstead County, 2.49 mi WSW of Bingen to 2.38 mi ENE of Garlandville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.955, -93.820

Significant flooding was reported by the Arkansas State Police all along Highway 371 between Nashville and Prescott.

Flash Flood, Howard

When
July 16, 5:27 AM CST to 5:00 PM CST
Where
Howard County, 3.21 mi SSE of Burg to 0.71 mi SE of Burg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.190, -94.041

Flash flooding was reported all along Highway 278 by the Arkansas State Police throughout much of Howard County.

Flash Flood, Howard

When
July 16, 6:35 AM CST to 5:00 PM CST
Where
Howard County, 1.16 mi W of Center Pt to 0.89 mi WSW of Center Pt
Cause
Heavy Rain
Reported by
Public
Coordinates
34.027, -93.950

The intersection of Highway 26 and Highway 278 was flooded in the Center Point community.

Flash Flood, Howard

When
July 16, 6:37 AM CST to 5:00 PM CST
Where
Howard County, 0.27 mi S of Dierks to 0.5 mi SSE of Dierks
Cause
Heavy Rain
Reported by
Public
Coordinates
34.116, -94.019

Several vehicles were underwater at the parking lot of the Weyerhouser Plant in Dierks. The water was as high as the windshields on some vehicles.

Flash Flood, Nevada

When
July 16, 6:45 AM CST to 5:00 PM CST
Where
Nevada County, 4.04 mi WNW of Dian to 3.72 mi WNW of Dian
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.823, -93.465

Highway 371 just west of Prescott was underwater. The force of the swift currents resulted in the culvert under the roadway just east of Black Creek to give way as a vehicle tried to cross. The vehicle was swept off the road and had to be pulled from the water. No injuries were reported.

Flash Flood, Howard

When
July 16, 6:50 AM CST to 5:00 PM CST
Where
Howard County, 0.9 mi N of Dierks to 0.28 mi NNE of Dierks
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.133, -94.019

Main Street in Dierks was flooded.

Flash Flood, Hempstead

When
July 16, 7:31 AM CST to 5:00 PM CST
Where
Hempstead County, 0.24 mi NW of Deaneyville to 0.25 mi W of Deaneyville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.872, -93.503

A culvert was washed out on Highway 371 east of Blevins. Highway 371 was closed in both directions.

Flash Flood, Nevada

When
July 16, 7:44 AM CST to 5:00 PM CST
Where
Nevada County, 4.01 mi WNW of Dian to 3.76 mi NNE of Boughton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.822, -93.465

Highways 67 and 371 were flooded and closed. Four high water rescues were reported in Nevada County. One house in Prescott was flooded with water 18 inches deep.

Flash Flood, Nevada

When
July 16, 7:52 AM CST to 5:00 PM CST
Where
Nevada County, 2.9 mi NNE of Emmet to 1.94 mi SW of Dian
Cause
Heavy Rain
Reported by
Public
Coordinates
33.758, -93.450

Approximately 1.2 miles of Highway 67 south of Prescott was closed in both directions due to flooding.

Flash Flood, Nevada

When
July 16, 8:26 AM CST to 5:00 PM CST
Where
Nevada County, 1.66 mi NNW of Boughton to 1.38 mi NNE of Boughton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.871, -93.344

A section of I-30 was closed due to flooding north of Prescott and just south of the Clark County line.

Flash Flood, Howard

When
July 16, 8:30 AM CST to 5:00 PM CST
Where
Howard County, 2.33 mi W of Center Pt to 0.44 mi ENE of Center Pt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.033, -93.971

Seven water rescues were reported throughout Howard County between Nashville and Center Point.

Flash Flood, Howard

When
July 16, 8:36 AM CST to 5:00 PM CST
Where
Howard County, 1.33 mi NNE of Nashville to 1.16 mi NNE of Nashville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.949, -93.844

Mine Creek in Nashville was out of its banks and flooded Highway 371.

Flash Flood, Hempstead

When
July 16, 8:50 AM CST to 5:00 PM CST
Where
Hempstead County, 3.16 mi NW of Bingen to 0.99 mi E of Tokio
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.003, -93.818

Numerous county roads throughout Northern Hempstead County were underwater and closed.

Flash Flood, Howard

When
July 16, 8:59 AM CST to 5:00 PM CST
Where
Howard County, 0.82 mi SSW of Nashville to 0.57 mi SSE of Nashville
Cause
Heavy Rain
Reported by
Public
Coordinates
33.919, -93.855

Mine Creek was out of its banks and inundated portions of Highway 27 south of Nashville. The road was closed in both directions for 3 miles.

Flash Flood, Nevada

When
July 16, 9:00 AM CST to 5:00 PM CST
Where
Nevada County, 3.93 mi W of Dian to 4.11 mi NNE of Weaver
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.793, -93.468

Six high water rescues were reported across Hempstead County. At least one home was flooded off of County Road 332.

Flash Flood, Howard

When
July 16, 9:16 AM CST to 5:00 PM CST
Where
Howard County, 1.27 mi N of Nashville to 1.21 mi N of Nashville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.948, -93.846

The Howard County Jail took on water and was flooded. Approximately 30 inmates were evacuated and taken to another holding facility.

Flash Flood, Nevada

When
July 16, 9:16 AM CST to 5:00 PM CST
Where
Nevada County, 1.73 mi NW of Boughton to 3.62 mi NW of Boughton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.869, -93.350

Interstate 30 was completely closed from just north of Prescott into Southern Clark County.

Flash Flood, Hempstead

When
July 16, 12:06 PM CST to 5:00 PM CST
Where
Hempstead County, 0.54 mi SW of Dotson to 0.49 mi SW of Dotson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.915, -93.607

Highway 195 at Highway 371 was closed due to flooding.

Flash Flood, Hempstead

When
July 16, 3:03 PM CST to 5:00 PM CST
Where
Hempstead County, 1.47 mi N of Dunlap to 1.33 mi N of Dunlap
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.871, -93.527

Another (a second) culvert was washed out on Highway 371 east of Blevins. Highway 371 was closed between Blevins and Prescott due to flooding/portions of the road being washed out.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833031, 833032, 833033, 833034, 833035, 833036, 833037, 833038, 833006, 833007, 833008, 833009, 833011, 833012, 833010, 833013, 833014, 833016, 833017, 833019, 833020, 833021, 833023, 833024, 833026, 833027, 833028, 833029, 833030.